Hail, Cherry
- When
- August 26, 8:06 PM CST
- Where
- Cherry County, 2.94 mi NNE of Nenzel
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.970, -101.100
A few severe thunderstorms moved south out of South Dakota into portions of northern Nebraska and continued south into the Sandhills. The thunderstorms begin to diminish after midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A few severe thunderstorms moved south out of South Dakota into portions of northern Nebraska and continued south into the Sandhills. The thunderstorms begin to diminish after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 6:07 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 707 PM CDT Wed Aug 26 2020 .SYNOPSIS... Issued at 324 PM CDT Wed Aug 26 2020 H5 analysis from earlier this morning had high pressure anchored over the Four Corners and a secondary area of high pressure was located over western Georgia. A low amplitude ridge of high pressure extended north of these two features into the upper Mississippi valley. Further west, a trough of low pressure extended from the Oregon coastline, south southwest to a point approximately 700 miles off the central California coast. A strong low was located over eastern Quebec with a trough extending south toward Bermuda. Hurricane Laura was approximately 200 miles southeast of the mouth of the Sabine river. At the surface, a weak frontal boundary extended from the western Nebraska Panhandle into northeastern South Dakota. Winds behind this boundary were northerly, while south of the boundary, winds were either southwesterly or southerly. Skies remained mostly clear this afternoon, with a few higher clouds in western portions of the forecast area. Temperatures as of 2 PM CT ranged from 91 at Gordon to 98 at Thedford. && .SHORT TERM...(This evening through Thursday night) Issued at 324 PM CDT Wed Aug 26 2020 The main forecast challenges in the next 36 hours are precipitation chances tonight, then again on Thursday night. Over the next 24 hours, there will be a gradual weakening of the persistent ridging across the northern plains and northern Rockies. This will allow shortwaves to enter the Dakotas Thursday into Thursday night, increasing the threat for thunderstorms (more on this later). For tonight, there was some indication with this morning's HRRR of thunderstorm development in the panhandle late this afternoon into the evening hours. Some of this activity was progged to move into the northwestern forecast area early this evening, then dissipate. The 12z NAM12 and NAMNest develop some limited convection off to the west of the forecast area and dissipate it before it reaches the western forecast area. As has been the case in this regime the past few days, the HRRR is the most "ambitious" with development of precipitation with its morning runs, then it backs off of it as you trend into the afternoon hours. The same thing is occurring right now as the latest 18z HRRR develops convection over the Cheyenne ridge which never makes it into the eastern panhandle. This model trend was echoed by the NAM12 and NAMNest from this morning which are dry for us tonight. That being said, decided to strip out pops in the NW Sandhills for tonight and keep them confined to the eastern panhandle. With respect to the weak frontal boundary which is currently draped across the northern forecast area. This feature is expected to lift slowly north as a warm front Thursday morning, becoming oriented across far Southern South Dakota by 21z Thursday. Late in the day Thursday, a northern stream disturbance will track from Montana into North Dakota. This will force the frontal boundary south into northern Nebraska Thursday evening increasing the threat for thunderstorms in the Dakotas and northern Nebraska. A decent low level jet will develop Thursday night from central Nebraska into northeast Nebraska. The nose of this feature will extend across northern Nebraska. Larger scale forcing will be even stronger across South Dakota Thursday night and am expecting the best chances for pcpn to be north of the forecast area with some chances in northern portions of the forecast area. Unfortunately, given weak forcing further south, pcpn chances are going to be minimal along and south of Interstate 80. As for highs Thursday, I went ahead and increased them some over guidance in northern Nebraska given the expected location of the surface front over southern South Dakota late in the afternoon. .LONG TERM...(Friday through Wednesday) Issued at 324 PM CDT Wed Aug 26 2020 The cool front will be pushed south into Kansas Friday resulting in cooler and drier conditions across western and north central Nebraska. The threat for precipitation will increase Saturday into Saturday night as mid level warm air advection and a surface warm front lifts across the area. Temperatures will warm back to more seasonal levels Sunday behind the warm front with highs in the mid 80s to lower 90s. This brief warmup will be followed by the threat for thunderstorms Sunday night as a strong cold front tracks through the forecast area. Behind the front, highs Monday and Tuesday will be in the 70s, with upper 70s to lower 80s for Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 706 PM CDT Wed Aug 26 2020 Fairly quiet aviation conditions are expected across the region through Thursday afternoon. There is a low chance of some thunderstorms across northern Nebraska Thursday evening. Confidence remains low in development at this time and any thunderstorms that do develop will only impact KVTN mainly after 00Z Friday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 233 PM CDT Wed Aug 26 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-271945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 233 PM CDT Wed Aug 26 2020 /133 PM MDT Wed Aug 26 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. The hot weather continues this afternoon with heat index values in the upper 90s across southwest into north central Nebraska. A marginal risk for a severe storm or two exists for tonight north of a line from Oshkosh to Springview near a weak frontal boundary. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. On Thursday, an incoming cold front from South Dakota will be a focus for a few strong to severe storms to develop Thursday evening. A slight risk for severe storms exists across north central Nebraska, with a marginal risk extending south to near Interstate 80. Scattered thunderstorm chances will continue Friday through Tuesday across the outlook area. At this time, the threat for severe storms is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
The North Platte radar (KLNX), 120 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917955.